Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
196 Doctors are Online

Having lupus and sudden onset joint and muscle stiffness. Unable to walk. What to do?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2007
Answered : 1649 Questions
I have lupus that is under control but in the last two weeks I have had sudden onset joint and muscle stiffness and pain that is unbearable. I can barely walk and it's on both sides of my body particularly my neck and shoulders. I have always had mild stiffness and arthritis but this is changing my life. I can barely move.
Posted Fri, 6 Sep 2013 in Lupus
Answered by Dr. Lohit K 6 hours later
Brief Answer:
NSAID, Steroid & hydroxychloroquine.Investigations

Detailed Answer:


Thanks for the query.

The joint stiffness and muscle spasms, pain in neck and shoulders suggest the manifestations of lupus or may be due to an auto immune disorder like sleroderma.

For severe pain now you can take analgesic (I usually prefer Ibuprofen 400mg). As a GP, for my patients presenting with Lupus, I usually prefer long term steroids and hydroxychloroquine which will help in preventing symptoms.

Since these symptoms appeared recently I suggest you to visit your board certified physician and discuss your symptoms in detail. So that he/she can plan relevant investigations and treat you accordingly and to prevent any further complications.

Since Lupus is an auto immune disorder, the chance of other auto immune canditions can occur. So I suggest you to get investigated for anti topoisomerase 1, anti centromere antibodies and rheumatoid factor once. If any of these auto antibodies shows positive then you may need to consult your rheumatologist for further evaluation and management. Also get tested for serum electrolyte levels including calcium.

Hope these will help you in managing your disease. Feel free to ask if any queries, I will be glad to answer them.

Wish you faster recovery and better health.

Above answer was peer-reviewed by
Follow-up: Having lupus and sudden onset joint and muscle stiffness. Unable to walk. What to do? 2 hours later
I take 200mg plaquenil 2x a day and i just fininshed my second course of steroids when this started. Went to rheum at Duke clinic July 31 and this started shortly after. Pain is not alleviated by motrin and finding swimming, which I usually do ismaking it much worse. Cannot get in to see doctor until after labor day .
Answered by Dr. Lohit K 2 hours later
Brief Answer:
Other NSAID, Immunomodulators.

Detailed Answer:
Hi, Thanks for giving more information.

You are already taking the drugs like I mentioned.
So since pain is not relieved even after taking the above mentioned drugs, you can try aspirin or acetaminophen (high dose). They also belongs to NSAID group but may help you in relieving pain. If these tablets don't relieve pain then you may take injections or can try out opioid analgesic like Tramadol after getting an opinion from your treating doctor.

Other drugs we can try is Immunomodulating Drugs. These drugs suppress the immune system and reduce your symptoms. But you should discuss with your treating doctor to start this since this is the next line of treatment.

The lifestyle adjustments like regular exercise, plenty of rest, reducing stress and eating a balanced diet with required calories will help you. You can try out acupuncture for pain management. Maintain your calcium levels in normal range.

Hope these measures will help you till your next appointment and discuss with your doctor for taking immunomodulating drugs. If you have any further query then feel free to ask me.

Wish you fast recovery.


Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Allergist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor